5 Side-Effects of Turmeric (Haldi): How Much Is Too Much?
Turmeric or haldi is an ancient root that has long been known for its medicinal and healing properties. The warm and bitter taste of the spice adds a unique flavor to your curries and is a common condiment in an Indian kitchen. The active ingredient in turmeric called curcumin is known to be a healthy compound that makes this spice a desi superfood. According to the book Healing Foods by DK Publishing, curcumin in haldi is a well-researched antioxidant and powerful anti-inflammatory that helps to fight disease-causing free radicals. However, as it is rightly advised, excess of anything can be bad and can take a toll on your health. There are some side effects of turmeric that you must be aware of.
How much turmeric (haldi) per day should you consume?
It is usually recommended to have about a teaspoon a day which is considered to be safe. Anything in excess may trigger certain reactions. According to Consultant Nutritionist Dr. Rupali Dutta, “Although consuming turmeric or haldi in its natural form promotes health, but excess of it can cause an upset stomach, nausea and dizziness. Especially, if you take turmeric capsules or supplements in high amounts, it can prove to be detrimental to your health. I would recommend take turmeric in its natural form in a moderate quantities to attain its health benefits.”
While the positive aspects of turmeric may outweigh the side effects, it is important to know that a natural healer like turmeric may cause certain health problems in the body. Here are five side effects of turmeric worth knowing.
1. Upset stomach
Turmeric or haldi is known to heat your body and cause inflammation in your stomach that may lead to abdominal pain and cramps.
2. Risk of developing kidney stones
Turmeric contains oxalates that may increase the risk of developing kidney stones. These oxalates bind the calcium to form insoluble calcium oxalate that is a primary cause of kidney stones.
3. May cause nausea and diarrhea
Curcumin, the active compound found in turmeric, has a tendency to trouble the gastrointestinal tract, which causes diarrhea and nausea with excess consumption.
4. May cause an allergic reaction
You may be allergic to certain compounds present in turmeric which can cause rashes, outbreaks and even shortness of breath. Allergic reactions can occur from both ingestion and skin contact.
5. Iron deficiency
Excess turmeric consumption may inhibit the absorption of iron. Therefore, people with iron deficiency should be careful not add too much turmeric in their daily meals, as it could decrease the body’s ability to absorb iron.
Stick to the rule of moderation to avoid these side effects of turmeric and enjoy its benefits.
Source: healthyfoodstylehttp://healthy4fits.com/2017/09/06/5-side-effects-of-turmeric-haldi-how-much-is-too-much/https://i2.wp.com/healthy4fits.com/wp-content/uploads/2017/09/5-Side-Effects-of-Turmeric.jpg?fit=625%2C350https://i2.wp.com/healthy4fits.com/wp-content/uploads/2017/09/5-Side-Effects-of-Turmeric.jpg?resize=150%2C150Healthy TipsDiet & Weight Loss